Advertisement

Levothroid and Hair Loss

You may experience hair loss as a side effect of Levothroid. Hair loss is typically a temporary side effect that improves within the first few months of taking the medication. However, your hair loss may be a signal that your Levothroid dosage is too high and is causing side effects of hyperthyroidism. Your healthcare provider can recommend treatment options if you are taking Levothroid and hair loss becomes a problem.

Levothroid and Hair Loss: An Introduction

Levothroid® (levothyroxine sodium) is a prescription thyroid medication (usually used to treat an underactive thyroid). Hair loss appears to be a relatively uncommon side effect of Levothroid, although the exact percentage of people who develop this side effect while taking the drug is not known (as is common with older medications, such as Levothroid). For quite some time, manufacturers simply listed all possible side effects of a medication, without listing the frequency of such side effects.
Usually, hair loss is a temporary side effect that improves within the first few months of taking Levothroid. However, it can also be a sign that you are getting too much Levothroid. Taking too much Levothroid causes symptoms of hyperthyroidism, including hair loss.

Levothroid and Hair Loss: Final Thoughts

If you experience hair loss while taking Levothroid, check with your healthcare provider. Depending on the severity of the hair loss, there are some things that he or she may be able to recommend. If your symptoms continue to be bothersome, or if your healthcare provider believes the medicine is causing your hair loss, he or she may recommend trying another medicine to treat your condition. Your healthcare provider may also monitor you more closely to make sure you are not getting too much Levothroid. Also, it is possible that your hair loss could be completely unrelated to Levothroid.
Last reviewed by: Kristi Monson, PharmD
Advertisement
6 Things That Worsen or Cause ED